RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Zap. Nauchn. Sem. POMI:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Zap. Nauchn. Sem. POMI, 2000, Volume 267, Pages 53–87 (Mi znsl1266)  

This article is cited in 7 scientific papers (total in 7 papers)

On isotopic realizability of continuous mappings

P. M. Akhmet'eva, S. A. Melikhovb

a Institute of Terrestrial Magnetism, Ionosphere and Radio Wave Propagation
b M. V. Lomonosov Moscow State University

Abstract: Under the metastable dimension restriction, we present an algebraic description of the class of discretely realizable maps (i.e., maps that are arbitrarily closely approximable by embeddings) which fail to be isotopically realizable (i.e., to be obtained from an embedding via a pseudo-isotopy). These maps are precisely the ones which yield a negative solution to the Isotopic Realization Problem of E. V. Shchepin (1993), see [1, 27].
A cohomological obstruction for isotopic realizability of a discretely realizable map of an $n$-polyhedron into an orientable PL $m$-manifold is constructed. We also present an obstruction for discrete realizability of a map $S^n\to\mathbb R^m$. If $m>\frac{3(n+1)}2$, these obstructions are shown to be complete. In fact, the latter obstruction can be regarded as an element of the limit of certain inverse spectrum of finitely generated Abelian groups (which are cohomology groups of compact polyhedra with coefficients in a locally constant sheaf), while the first obstruction can be identified with an element of the derived limit of this spectrum. On the other hand, the obstructions generalize the classical van Kampen obstruction for embeddability of an $n$-polyhedron into $\mathbb R^{2n}$.
An explicit construction of a series of discretely but not isotopically realizable maps $S^n\to\mathbb R^{2n}$ is given for $n\geqslant3$. The singular sets of these maps are homeomorphic to the disjoint union of the $p$-adic solenoid, $p\geqslant3$, and a point. Furthermore, it is shown that the Isotopic Realization Problem has positive solution in the metastable range under the assumption of stabilization with codimension 1, or if the configuration singular set $\Sigma(f)=\{(x,y)\in S^n\times S^n\mid f(x)=f(y)\}$ of a map $f\colon S^n\to\mathbb R^m$ is acyclic in dimension $2n-m$ with respect to the Steenrod–Sitnikov homology.

Full text: PDF file (401 kB)

English version:
Journal of Mathematical Sciences (New York), 2003, 113:6, 759–776

Bibliographic databases:

UDC: 515.164.6+515.163.6+515.126.2
Received: 30.10.1999

Citation: P. M. Akhmet'ev, S. A. Melikhov, “On isotopic realizability of continuous mappings”, Geometry and topology. Part 5, Zap. Nauchn. Sem. POMI, 267, POMI, St. Petersburg, 2000, 53–87; J. Math. Sci. (N. Y.), 113:6 (2003), 759–776

Citation in format AMSBIB
\Bibitem{AkhMel00}
\by P.~M.~Akhmet'ev, S.~A.~Melikhov
\paper On isotopic realizability of continuous mappings
\inbook Geometry and topology. Part~5
\serial Zap. Nauchn. Sem. POMI
\yr 2000
\vol 267
\pages 53--87
\publ POMI
\publaddr St.~Petersburg
\mathnet{http://mi.mathnet.ru/znsl1266}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=1809817}
\zmath{https://zbmath.org/?q=an:1039.57014}
\transl
\jour J. Math. Sci. (N. Y.)
\yr 2003
\vol 113
\issue 6
\pages 759--776
\crossref{https://doi.org/10.1023/A:1021275032646}


Linking options:
  • http://mi.mathnet.ru/eng/znsl1266
  • http://mi.mathnet.ru/eng/znsl/v267/p53

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. S. A. Melikhov, R. V. Mikhailov, “Links modulo knots and the isotopic realization problem”, Russian Math. Surveys, 56:2 (2001), 414–415  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi
    2. Melikhov S.A., “On maps with unstable singularities”, Topology and Its Applications, 120:1–2 (2002), 105–156  crossref  mathscinet  zmath  isi  scopus
    3. S. A. Melikhov, “Isotopic and continuous realizability of maps in the metastable range”, Sb. Math., 195:7 (2004), 983–1016  mathnet  crossref  crossref  mathscinet  zmath  isi  elib
    4. S. A. Melikhov, “On isotopic realizability of maps factored through a hyperplane”, Sb. Math., 195:8 (2004), 1117–1163  mathnet  crossref  crossref  mathscinet  zmath  isi  elib
    5. P. M. Akhmet'ev, “A Remark on the Realization of Mappings of the 3-Dimensional Sphere into Itself”, Proc. Steklov Inst. Math., 247 (2004), 4–8  mathnet  mathscinet  zmath
    6. S. A. Melikhov, “Sphere Eversions and Realization of Mappings”, Proc. Steklov Inst. Math., 247 (2004), 143–163  mathnet  mathscinet  zmath
    7. Akhmetiev P.M., “Pontryagin–Thom construction for approximation of mappings by embeddings”, Topology and Its Applications, 140:2–3 (2004), 133–149  crossref  mathscinet  zmath  isi  scopus
  • Записки научных семинаров ПОМИ
    Number of views:
    This page:169
    Full text:54

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020